Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 169, NWS Corpus Christi, TX

December 4, 2012Aransas County, Calhoun County, Refugio County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Dec 4, 2012, 3:47 PM CST for Aransas County, Calhoun County, Refugio County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2012, 3:47 PM CST (21:47 UTC)
Expired
Dec 4, 2012, 4:30 PM CST
In force
43 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Aransas County, TX, Calhoun County, TX, Refugio County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 3:58 PM CSTHAIL 0.754 Se Tivoli, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS54 KCRP 042147
SVRCRP
TXC007-057-391-042230-
/O.NEW.KCRP.SV.W.0169.121204T2147Z-121204T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
347 PM CST TUE DEC 4 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ARANSAS COUNTY IN SOUTH TEXAS...
  SOUTHWESTERN CALHOUN COUNTY IN SOUTH TEXAS...
  EASTERN REFUGIO COUNTY IN SOUTH TEXAS...

* UNTIL 430 PM CST

* AT 345 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF ARANSAS NATIONAL WILDLIFE REFUGE...OR 11 MILES WEST OF
  SEADRIFT...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARANSAS NATIONAL WILDLIFE REFUGE...
  SEADRIFT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2831 9666 2828 9669 2827 9673 2827 9674
      2831 9670 2838 9671 2840 9673 2839 9679
      2842 9685 2836 9678 2828 9680 2828 9700
      2846 9698 2844 9663
TIME...MOT...LOC 2146Z 277DEG 13KT 2838 9689

$$
1 follow-up statement
761 
WWUS54 KCRP 042206
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
406 PM CST TUE DEC 4 2012

TXC007-057-391-042230-
/O.CON.KCRP.SV.W.0169.000000T0000Z-121204T2230Z/
ARANSAS-CALHOUN-REFUGIO-
406 PM CST TUE DEC 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM 
CST FOR SOUTHWESTERN CALHOUN...EASTERN REFUGIO AND NORTHEASTERN 
ARANSAS COUNTIES...

AT 359 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR AUSTWELL...OR 8 MILES WEST OF SEADRIFT...MOVING EAST AT
15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARANSAS NATIONAL WILDLIFE REFUGE...
  SEADRIFT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2831 9666 2828 9669 2827 9673 2827 9674
      2831 9670 2838 9671 2840 9673 2839 9679
      2842 9685 2836 9678 2828 9680 2828 9700
      2846 9698 2844 9663
TIME...MOT...LOC 2204Z 277DEG 13KT 2837 9682

$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 3:41 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 4, 3:41 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
341 PM CST TUE DEC 4 2012

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...COLD FRONT APPROACHING
SOUTH TEXAS AS IT MOVES THROUGH THE HILL COUNTRY THIS AFTERNOON.
EXPECTING THE FRONT TO PASS THROUGH THE REGION AND INTO THE
COASTAL WATERS BETWEEN 9PM CST AND MIDNIGHT. THE CONVECTION SHOULD
ALSO MOVE OUT OVER THE COASTAL WATERS WITH THE FRONT AS PRECIPITATION
ENDS OVER INLAND AREAS LATE THIS EVENING. TEMPERATURES OVERNIGHT
WILL BE 5 TO 10 DEGREES COOLER THAN THIS MORNING...HOWEVER MUCH
DRIER CONDITIONS WILL BE IN PLACE WITH CLEARING SKIES BY WEDNESDAY
MORNING. TEMPERATURES WILL ONLY WARM INTO THE 70S WEDNESDAY AFTER
NEAR RECORD BREAKING UPPER 80S HERE IN CORPUS CHRISTI THIS
AFTERNOON.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...ONE MORE COOL NIGHT
WEDNESDAY NIGHT THEN THE WARM UP BEGINS. MOISTURE RETURNS RATHER
READILY...AS THIS FRONT IS NOT STRONG. HOWEVER...DEW POINTS BEGIN TO
APPROACH 70F BY SATURDAY MORNING...AND CONTINUE ON SUNDAY. THIS WILL
LIKELY MEAN FOG...FIRST INLAND FOG (POSSIBLY AS EARLY AS THURSDAY
MORNING AS WINDS ARE LIGHT AND THERE SHOULD BE GOOD RADIATIONAL
COOLING). INLAND FOG LOOKS BEST ON FRIDAY (BEFORE MOISTURE GETS
BETTER AND BOUNDARY LAYER WINDS KICK UP)...BUT THEN SEA FOG WILL
LIKELY DEVELOP STARTING SATURDAY...THEN BETTER ON SUNDAY ESPECIALLY
OVER THE NORTHERN AREAS WHERE FETCH IS BETTER AND WATER TEMPERATURES
WILL LIKELY BE A BIT COOLER. PWATS EXCEED 1 INCH OVER THE OFFSHORE
WATERS FRIDAY MORNING AND THERE COULD BE A FEW LIGHT SHOWERS...THEN
A LITTLE BETTER CHANCE SATURDAY AND SUNDAY AS THE COASTAL
CONVERGENCE INCREASES. PWATS EXCEED 1 INCH THROUGH SUNDAY AND
APPROACH 1.5 INCHES IN SOME LOCATIONS. ALSO...FLOW ALOFT BECOMES
MORE SOUTHWESTERLY...AND A FEW WEAK DISTURBANCE COULD ENHANCE SHOWER
ACTIVITY OFFSHORE WHERE CIN IS LACKING. THUS...DO HAVE SLIGHT CHANCE
CONVECTION OFFSHORE FRIDAY AND SATURDAY MORNING...THEN POSSIBLY
INLAND EASTERN AREAS ON SUNDAY AS THE CAP WEAKENS AND SHOWER
ACTIVITY HAS THE POTENTIAL TO MOVE ONSHORE. AFTER THE COOL THURSDAY
MORNING...WILL KEEP THE WARMING TREND GOING AND GENERALLY STAY ON
THE WARM SIDE OF GUIDANCE...WITH LOWS IN THE 60S FOR THE WEEKEND AND
HIGHS MAINLY IN THE 80S...BUT MID/UPPER 70S NEAR THE COAST NORTH OF
PORT ARANSAS WHERE SEA FOG WILL TEMPER THE WARM UP FOR THOSE AREAS.

NEXT BIG ISSUE IS THE FRONT MONDAY. GFS IS GOING A BIT FASTER
NOW...BUT IS STILL SLOWER THAN THE ECMWF. WILL LEAN A BIT MORE
TOWARD THE ECMWF...BUT WILL BLEND A BIT OF THE GFS TOO.
HOWEVER...MAIN THING IS THE BETTER CHANCES FOR SHOWERS/THUNDERSTORMS
MONDAY. PRETTY GOOD TROUGH DIGS DOWN AND APPROACHES AREA
MONDAY...WITH FAIRLY POTENT 100 KNOT JET (RRQ REGION). THIS WILL
PROVIDE THE POTENTIAL FOR SHOWERS/THUNDERSTORMS ESPECIALLY
EAST...WITH SOME ELEVATED CONVECTION POSSIBLE INTO MONDAY NIGHT
BEHIND THE FRONT. SHOULD BE MUCH COOLER ON TUESDAY...AND AGAIN HAVE
LEANED MORE TOWARD THE ECMWF NUMBERS (BUT NOT BUYING THEM TOTALLY).

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    58  75  49  79  62  /  50  10   0  10  10
VICTORIA          53  75  47  77  56  /  30  10   0  10  10
LAREDO            59  76  52  81  62  /  10   0   0  10  10
ALICE             56  74  47  80  60  /  30  10   0  10  10
ROCKPORT          58  74  55  74  64  /  50  10   0  10  10
COTULLA           55  75  46  79  56  /  10   0   0  10  10
KINGSVILLE        57  75  46  79  60  /  40  10   0  10  10
NAVY CORPUS       60  72  56  74  64  /  50  10   0  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

RG/82...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, Dec 4, 10:44 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1044 AM CST TUE DEC 4 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-051645-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1044 AM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY EVENING AHEAD OF AN APPROACHING COLD FRONT. ISOLATED STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MID TO LATE
AFTERNOON ACROSS THE COASTAL BEND AND VICTORIA CROSSROADS. THE
MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOGGY CONDITIONS ARE POSSIBLE ACROSS SOUTH TEXAS AND THE ADJACENT
MARINE AREAS DURING THE OVERNIGHT AND MORNING HOURS FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

RG

In the hours before

Special weather statement, Dec 4, 1:43 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
143 PM CST TUE DEC 4 2012

TXZ247-042030-
CALHOUN-
143 PM CST TUE DEC 4 2012

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...

AT 140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAMAY...OR NEAR PORT LAVACA...MOVING EAST AT
10 MPH.

PEOPLE IN NORTHERN CALHOUN COUNTY...INCLUDING THE CITIES OF KAMAY...
KAMEY...PORT LAVACA...ALAMO BEACH AND POINT COMFORT...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

RG
Local storm report, Dec 4, 2:15 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
215 PM CST TUE DEC 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             PORT LAVACA             28.61N 96.62W
12/04/2012  E0.25 INCH       CALHOUN            TX   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN PORT LAVACA.

&&

HART
Local storm report, Dec 4, 2:45 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
245 PM CST TUE DEC 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HEAVY RAIN       1 WSW PORT LAVACA       28.61N 96.64W
12/04/2012  M2.00 INCH       CALHOUN            TX   CO-OP OBSERVER

            2.00 INCHES OF RAIN IN 50 MINUTES.

&&

HART
Special weather statement, Dec 4, 3:32 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
332 PM CST TUE DEC 4 2012

TXZ247-042230-
CALHOUN-
332 PM CST TUE DEC 4 2012

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...

AT 326 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALAMO BEACH...OR 6 MILES SOUTH OF PORT
LAVACA...MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  MAGNOLIA BEACH BY 340 PM CST.
  INDIANOLA BY 350 PM CST.
  6 MILES NORTH OF PORT OCONNOR BY 405 PM CST.

DIME SIZE HAIL...VERY HEAVY RAIN....FREQUENT CLOUD TO GROUND
LIGHTNING AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

TMT
Special weather statement, Dec 4, 3:42 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
342 PM CST TUE DEC 4 2012

TXZ246-042230-
REFUGIO-
342 PM CST TUE DEC 4 2012

...A STRONG THUNDERSTORM WAS AFFECTING REFUGIO COUNTY...

AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TIVOLI...OR 10 MILES WEST OF SEADRIFT...
MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...FREQUENT LIGHTNING AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

TMT

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 4:34 AM CSTDense Fog AdvisoryCRPDuval, Jim Wells, Kleberg107 min
Dec 4, 3:15 PM CSTAreal Flood AdvisoryCRPCalhoun60 min
Dec 4, 3:53 PM CSTSpecial Marine WarningCRP52 min
Dec 4, 4:23 PM CSTTornado WarningCRPAransas, Calhoun, Refugio52 min
Dec 4, 4:53 PM CSTSpecial Marine WarningCRP82 min
Dec 4, 5:15 PM CSTTornado WarningCRPAransas, Calhoun60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.